South Dakota, 2014

Hail in South Dakota, August 9, 2014

August 9, 2014 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny size hail near Hill City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny size hail near Hill City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:53 PM MST, 22 minutes earlier.

Area forecast discussion, Aug 9, 1:53 PM MST, 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT SAT AUG 9 2014

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 225 PM MDT SAT AUG 9 2014

UPPER LEVEL ANALYSIS HAS WEAK RIDGE ACROSS THE SOUTHWEST CONUS
WITH SHORTWAVE TROF SLIDING THROUGH CENTRAL MONTANA. SKIES ARE
MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE FORECAST AREA WITH A FEW
SHOWERS AND THUNDERSTORMS BUILDING ACROSS THE SOUTHERN BLACK
HILLS. AT THE SURFACE...FRONTAL BOUNDARY IS DRAPED ACROSS THE
BLACK HILLS AREA...WITH NORTHWEST WINDS ACROSS NORTHEAST WYOMING
AND LIGHT EAST TO NORTHEAST WINDS ACROSS THE SOUTH DAKOTA PLAINS.
TEMPERATURES AT 2 PM ARE IN THE 70S TO MID 80S.

TONIGHT...UPPER LEVEL TROF AND ASSOCIATED SURFACE BOUNDARY WILL
SLOWLY SHIFT EAST ACROSS THE FORECAST AREA. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH A SEVERE STORM OR
TWO POSSIBLE. STORM ACTIVITY WILL DIMINISH AND PUSH EAST LATER
TONIGHT. LOW TEMPERATURES WILL BE IN THE 50S TO MID 60S.

SUNDAY...UPPER LEVEL TROF SHIFTS EAST AS RIDGE BEGINS TO BUILD
ACROSS THE GREAT BASIN AREA. QUIETER WEATHER WILL BE IN PLACE WITH
JUST AN ISOLATED STORM OR TWO POSSIBLE IN THE AFTERNOON. HIGH
TEMPERATURES WILL CLIMB INTO THE MID 70S AND MID 80S.

SUNDAY NIGHT...UPPER LEVEL RIDGE CONTINUES TO BUILD ACROSS THE
NORTHERN ROCKIES AS SURFACE HIGH PRESSURE SLIDES INTO THE NORTHERN
PLAINS. MOSTLY CLEAR SKIES ARE EXPECTED WITH LOW TEMPERATURES
MAINLY IN THE 50S.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 225 PM MDT SAT AUG 9 2014

MODELS IN DECENT AGREEMENT FOR MUCH OF NEXT WEEK...WITH UPPER
LEVEL RIDGE BUILDING ACROSS THE ROCKIES/NRN PLAINS AND DOWNSTREAM
TROF DIGGING ACROSS THE GREAT LAKES. THIS PATTERN WILL YIELD WARMER
TEMPS AND GENERALLY DRY CONDITIONS. UPPER RIDGE SHIFTS EAST OF THE
REGION LATER IN THE WEEK WITH UPPER TROF WORKING INTO THE
ROCKIES/NRN PLAINS. THIS WILL BRING INCREASING CHANCES OF
THUNDERSTORMS FOR THE END OF THE WEEK INTO THE WEEKEND WITH TEMPS
POSSIBLY COOLING A FEW DEGREES.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 225 PM MDT SAT AUG 9 2014

SCT TSTMS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA THIS AFTN/EVE
WITH A CDFNT MOVING THROUGH...WITH LCL IFR VSBYS. OTHERWISE VFR
CONDITIONS EXPECTED THROUGH THIS EVE. MVFR/IFR CIGS POSSIBLE AGAIN
LATER TONIGHT...BUT NOT AS WDSPRD AS THIS MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Aug 9, 5:47 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
647 AM MDT SAT AUG 9 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
647 AM MDT (747 AM CDT) SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE AREA...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW STORMS COULD
BECOME STRONG TO MARGINALLY SEVERE WITH HAIL...GUSTY WINDS...AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA
SUNDAY AFTERNOON...AND ACROSS THE BLACK HILLS AREA ON MONDAY
AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 9, 1:11 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT SAT AUG 9 2014

SDZ027-029-074-092100-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
211 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN FALL RIVER AND
SOUTHERN CUSTER COUNTIES UNTIL 300 PM MDT...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGYLE...OR 8 MILES NORTHWEST OF DOWNTOWN
HOT SPRINGS...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIND CAVE VISITORS CENTER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4348 10332 4348 10361 4357 10370 4366 10356
TIME...MOT...LOC 2011Z 318DEG 7KT 4353 10357

JOHNSON
Local storm report, Aug 9, 1:42 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             7 S PRINGLE             43.51N 103.59W
08/09/2014  E1.00 INCH       CUSTER             SD   PUBLIC

            HAIL COVERED GROUND

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 59 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 9, 2:15 PM MST
Where
Pennington County, 3.53 mi ESE of Hill City
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.918, -103.511

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540336.